Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 76, NWS Tucson, AZ

October 19, 2014Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Oct 19, 2014, 4:59 PM MST for Santa Cruz County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 19, 2014, 4:59 PM MST (23:59 UTC)
Expired
Oct 19, 2014, 5:30 PM MST
In force
31 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 54 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 12.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
252 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
2006 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

485 
WUUS55 KTWC 192359
SVRTWC
AZC023-200030-
/O.NEW.KTWC.SV.W.0076.141019T2359Z-141020T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
459 PM MST SUN OCT 19 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 530 PM MST

* AT 452 PM MST...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE.  THIS STORM
  WAS LOCATED NEAR TUBAC...OR 17 MILES SOUTH OF GREEN VALLEY...AND   
MOVING WEST AT 10 MPH AND IS AFFECTING HIGHWAY 19.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL   
  AREAS OF SANTA CRUZ COUNTY AS THE STORM MOVES TO THE WEST AT 10 
  MPH.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3155 11116 3172 11116 3169 11099 3154 11100
TIME...MOT...LOC 2359Z 095DEG 8KT 3161 11108

$$

CERNIGLIA
1 follow-up statement
304 
WWUS55 KTWC 200021
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
521 PM MST SUN OCT 19 2014

AZC023-200030-
/O.CON.KTWC.SV.W.0076.000000T0000Z-141020T0030Z/
SANTA CRUZ AZ-
521 PM MST SUN OCT 19 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST
FOR NORTHWESTERN SANTA CRUZ COUNTY...

AT 513 PM MST...THE SEVERE THUNDERSTORM THAT PRODUCED THE LARGE HAIL 
CONTINUES TO SLOWLY WEAKENED AND IS AT THE WESTERN EDGE OF THE 
WARNED AREA.  THE STORM WILL CONTINUE TO MOVE TO THE WEST AT 12 MPH 
WITH ITS REMNANTS MOVING ACROSS THE ARIVACA AREA AROUND 545 PM THIS 
EVENING.  DUE TO THE STORM WEAKENING THE WARNING WILL BE ALLOWED TO 
EXPIRE AT 530 PM.  

LAT...LON 3155 11116 3172 11116 3169 11099 3154 11100
TIME...MOT...LOC 0018Z 095DEG 8KT 3161 11113

$$

CERNIGLIA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 19, 2:17 PM MST, 2 hours 42 minutes earlier.

Area forecast discussion, Oct 19, 2:17 PM MST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
217 PM MST SUN OCT 19 2014

.SYNOPSIS...A SLOW MOVING WEATHER SYSTEM OVER NORTHERN MEXICO WILL
KEEP THE CHANCE OF RAIN IN THE FORECAST THROUGH WEDNESDAY. STRONG
HIGH PRESSURE WILL BRING DRIER CONDITIONS THE SECOND HALF OF THE
WEEK ALONG WITH MUCH WARMER TEMPERATURES.

&&

.DISCUSSION...RADAR CONTINUED TO SHOW ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS DEVELOPING ACROSS THE AREA. THIS DEVELOPMENT WAS
RATHER SIMILAR TO WHAT A FEW OF THE HIGH RESOLUTION MODELS WERE
ADVERTISING FOR TODAY. MODELS ALSO SUGGESTED THAT OUTFLOW FROM THESE
SHOWERS AND THUNDERSTORMS COULD BECOME ORGANIZED ENOUGH TO PRODUCE
AREAS OF BLOWING DUST ACROSS MAINLY PINAL COUNTY BY EARLY THIS
EVENING. THAT SAID...WILL KEEP SOME AREAS OF BLOWING DUST IN THE
GRIDDED FORECAST FOR SOUTHEAST PINAL COUNTY. OTHERWISE...THE WEATHER
SYSTEM RESPONSIBLE FOR BRINGING THE RAIN TODAY WAS PROGGED BY THE
MODELS TO TRACK OVER NORTHERN MEXICO THROUGH LATE TUESDAY. THE
VICINITY OF THE SYSTEM WILL KEEP RAIN CHANCES IN THE FORECAST AS IN
TRACKS EAST. THE BEST CHANCE FOR RAIN WILL SHIFT EAST TOMORROW AND
BE CONFINED MAINLY TO LOCATIONS EAST OF TUCSON AND NOGALES.
THEREAFTER...HIGH PRESSURE ALOFT WAS PROGGED TO BUILD OVER THE REGION
RESULTING IN DRIER CONDITIONS AND A WARMING TREND STATEWIDE AROUND
THURSDAY INTO NEXT WEEKEND.

&&

.AVIATION...VALID THRU 21/00Z.
SCT-BKN CLOUDS 6-10K FT WITH THE HIGHEST COVERAGE EAST OF KTUS THIS
AFTERNOON...THEN DIMINISHING CLOUD COVERAGE AFTER 20/03Z.  THERE
WILL BE ENOUGH MOISTURE FOR SCT -SHRA/-TSRA MAINLY FROM KTUS
EASTWARD THIS AFTERNOON WITH COVERAGE DIMINISHING AFTER SUNSET. SFC
WINDS GENERALLY LESS THAN 10 KTS EXCEPT SOUTHEAST WIND TO 15 KT
EASTERN AREAS. GUSTY WINDS ARE POSSIBLE IN/NEAR TSRA THIS AFTERNOON
AND EARLY EVENING. SOME ISOLD -SHRA/-TSRA WILL BE POSSIBLE AGAIN
MONDAY AFTER 18Z BUT MAINLY ACROSS EASTERN AREAS INCLUDING KDUG.
SOME AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A TROUGH OF LOW PRESSURE ACROSS THE AREA IN
COMBINATION WITH MODEST MOISTURE WILL RESULT IN A CHANCE OF SHOWERS
AND THUNDERSTORMS THROUGH TUESDAY...MAINLY FROM TUCSON EASTWARD. BY
WEDNESDAY...REMAINING MOISTURE ALONG WITH A SLIGHT CHANCE OF SHOWERS
WILL BE LIMITED TO JUST THE WHITE MOUNTAINS. DRY CONDITIONS WILL
THEN OCCUR AREA WIDE FOR THE END OF THE WORK WEEK WITH SIGNIFICANTLY
ABOVE NORMAL HIGH TEMPERATURES. 20-FOOT WINDS WILL GENERALLY BE
DIURNAL AND LESS THAN 15 MPH THIS WEEK.  SOME GUSTY WINDS ARE
POSSIBLE NEAR ANY THUNDERSTORMS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Oct 19, 1:14 PM MST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
114 PM MST SUN OCT 19 2014

AZZ509-510-192100-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
114 PM MST SUN OCT 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE COUNTY UNTIL 200
PM MST...

AT 107 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS CENTERED ABOUT 5 MILES EAST OF
GUTHRIE AND CLIFTON...MOVING NORTH AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...CLIFTON AND MORENCI.

LAT...LON 3284 10906 3287 10930 3337 10947 3345 10906
TIME...MOT...LOC 2013Z 161DEG 24KT 3302 10917

GL
Special weather statement, Oct 19, 2:12 PM MST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
212 PM MST SUN OCT 19 2014

AZZ507-511-192145-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-UPPER SAN
PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
212 PM MST SUN OCT 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN PIMA AND
NORTHWESTERN COCHISE COUNTIES UNTIL 245 PM MST...

AT 204 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES NORTH OF BENSON...OR 28 MILES WEST OF
WILLCOX...MOVING NORTHWEST AT 20 MPH TOWARDS CASCABEL.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...CASCABEL.

LAT...LON 3243 11046 3242 11025 3212 11014 3210 11042
TIME...MOT...LOC 2112Z 150DEG 20KT 3223 11034

GL
Special weather statement, Oct 19, 2:47 PM MST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
247 PM MST SUN OCT 19 2014

AZZ504-513-514-192230-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-SANTA CATALINA AND RINCON
MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA
INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
247 PM MST SUN OCT 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
330 PM MST...INCLUDING THE GREATER TUCSON METRO...

SCATTERED SHOWERS AND A FEW THUNDERSTORMS WERE PASSING THROUGH
PORTIONS OF THE GREATER TUCSON METRO THIS AFTERNOON. THESE SHOWERS
AND THUNDERSTORMS HAVE HAD A HISTORY OF PRODUCING GUSTY WINDS TO
NEAR 40 MPH AND SMALL HAIL AS THEY PASSED THROUGH THE RITA RANCH
AREA AND CORONA DE TUCSON. MOVEMENT WAS NORTHWEST AT 10 MPH.

AREAS AFFECTED BY THIS STORM INCLUDE...TUCSON...ORO VALLEY...SEVEN
FALLS...SABINO CANYON...CATALINA FOOTHILLS...SOUTH TUCSON...MOUNT
LEMMON/SUMMERHAVEN...CATALINA STATE PARK...CATALINA AND DOVE
MOUNTAIN.

LAT...LON 3249 11120 3251 11081 3211 11049 3181 11083
TIME...MOT...LOC 2143Z 180DEG 0KT 3219 11076
Special weather statement, Oct 19, 3:01 PM MST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
301 PM MST SUN OCT 19 2014

AZZ507-508-511-512-192245-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT
AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX
AZ-GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-UPPER SAN
PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
301 PM MST SUN OCT 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COCHISE COUNTY UNTIL 345
PM MST...

AT 255 PM MST...A CLUSTER OF THUNDERSTORMS WITH STRONG WINDS...HEAVY
DOWNPOURS...AND SMALL HAIL WERE TRACKING NORTHWEST AT 10 MPH SOUTH
AND NORTHWEST OF THE WILLCOX AREA. THE STRONGEST STORM WAS NORTHWEST
OF WILLCOX...JUST WEST OF ATWOOD ROAD AND NORTH OF ELLIS RANCH ROAD.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

AREAS AFFECTED BY THIS STORM INCLUDE...WILLCOX...COCHISE AND I-10 AT
MILEPOST 355.

LAT...LON 3241 11023 3242 10963 3201 10945 3190 10984
TIME...MOT...LOC 2157Z 143DEG 4KT 3209 10974
Special weather statement, Oct 19, 4:01 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
401 PM MST SUN OCT 19 2014

AZZ509-192345-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-
401 PM MST SUN OCT 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRAHAM COUNTY UNTIL 445
PM MST...

AT 352 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF SAFFORD. THIS STORM WAS NEARLY
STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH BRIEF PERIODS OF HEAVY RAIN
AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...SAFFORD AND SOLOMON.

LAT...LON 3280 10977 3295 10957 3278 10939 3271 10957
TIME...MOT...LOC 2301Z 180DEG 0KT 3281 10955
Local storm report, Oct 19, 4:48 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
448 PM MST SUN OCT 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     4 NE TUCSON             32.28N 110.89W
10/19/2014                   PIMA               AZ   UTILITY COMPANY

            POLES AND POWER LINES DOWN FT LOWELL TO RIVER RD FROM
            EARLIER WIND. REPORTED BY TEP.

&&

EVENT NUMBER TWC1400130

CERNIGLIA

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 1:14 PM MSTSpecial Weather StatementTWCGreenlee46 min
Oct 19, 2:12 PM MSTSpecial Weather StatementTWC33 min
Oct 19, 2:47 PM MSTSpecial Weather StatementTWC43 min
Oct 19, 3:01 PM MSTSpecial Weather StatementTWCCochise44 min
Oct 19, 3:12 PM MSTBlowing Dust AdvisoryTWCPima, Pinal3 hr
Oct 19, 4:01 PM MSTSpecial Weather StatementTWCGraham44 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.